Illinois, 2008

Tornadoes and Flash Flooding in Illinois, May 30 to 31, 2008

May 30 to 31, 2008 · NWS LSX · 31 events in 8 counties and zones

Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across West Central and Southwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across West Central and Southwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 1:51 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 30, 1:51 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT FRI MAY 30 2008

.DISCUSSION...
/250 PM CDT FRI MAY 30 2008/
A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO
NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY
SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL
EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH
PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS
NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED
CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO
NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE
IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS
IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW
40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA
EARLY THIS EVENING.

MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY.
EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE
EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION
ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT.

A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY
EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE
GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE.

TPS
&&

.AVIATION...
/1251 PM CDT FRI MAY 30 2008/
FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO
AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER
19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST
MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY
THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY
CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 30, 2:39 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT FRI MAY 30 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
339 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST
MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND
MONDAY NIGHT.

THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF
THE AREA FOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The St Louis radar (KLSX), 112 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Pike

When
May 30, 3:10 PM CST
Where
Pike County, 1 mi SE of Barry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -91.037

Thunderstorm Wind, Pike

When
May 30, 3:25 PM CST
Where
Pike County, 2 mi S of New Salem
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.671, -90.850

Storm spotters reported a machine shed destroyed by thunderstorm winds.

Tornado, Pike

When
May 30, 3:25 PM CST to 3:27 PM CST
Where
Pike County, 1.5 mi S of New Salem to 2 mi SE of New Salem
Rating
EF1
Path length
1.42 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.678, -90.850

This tornado formed about 1 mile north of I-72 near mile marker 31. The tornado initially damaged trees, then moved east and destroyed a machine shed about 1/2 mile north of County Roads 1900N and 2800E. Debris from the machine shed was thrown over 1/2 mile to the east and northeast.

Hail, Brown

When
May 30, 3:55 PM CST
Where
Brown County, 9 mi SW of Mt Sterling
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.888, -90.890

Hail, Adams

When
May 30, 4:45 PM CST
Where
Adams County, Quincy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -91.400

Storm spotters reported hail from nickel size to one inch.

Tornado, Pike

When
May 30, 5:15 PM CST to 5:20 PM CST
Where
Pike County, 5 mi ESE of Pittsfield to 1.5 mi SSE of Detroit
Rating
EF0
Path length
3.91 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.572, -90.733

The tornado hit a rural area near Pittsfield and Detroit and only caused tree damage along its path.

Hail, Madison

When
May 30, 6:30 PM CST
Where
Madison County, 5 mi N of Troy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.802, -89.870

Hail, Macoupin

When
May 30, 7:55 PM CST
Where
Macoupin County, Brighton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.030, -90.130

Hail, Macoupin

When
May 30, 8:06 PM CST to 8:08 PM CST
Where
Macoupin County, 2 mi S of Shipman to 3 mi W of Bunker Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.091, -90.050

Amateur radio spotters reported hail from three quarters of an inch to one inch from near Shipman to west of Bunker Hill.

Thunderstorm Wind, Madison

When
May 30, 8:25 PM CST
Where
Madison County, Bethalto
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -90.030

Storm spotters reported power lines down.

Hail, Madison

When
May 30, 8:25 PM CST
Where
Madison County, Bethalto
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.030

Hail, Madison

When
May 30, 8:32 PM CST to 8:40 PM CST
Where
Madison County, Worden to Alhambra
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.930, -89.850

Storm spotters reported hail ranging from 1.25 inch in Alhanbra to two inch hail in Worden. The hail fell for nearly 10 minutes.

Hail, Bond

When
May 30, 9:02 PM CST
Where
Bond County, Pocahontas
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.830, -89.530

Flash Flood, St. Clair

When
May 30, 9:30 PM CST to May 31, 4:30 AM CST
Where
St. Clair County, East St Louis to Belleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.620, -90.130

Heavy rain caused localized flash flooding across northern St. Clair County. Highways 151, 159, and 13 were all reported flooded.

Hail, St. Clair

When
May 30, 9:33 PM CST
Where
St. Clair County, Dupo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.520, -90.200

Hail, St. Clair

When
May 30, 9:34 PM CST
Where
St. Clair County, Cahokia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.570, -90.170

Local law enforcement reported hail up to golfball size.

Hail, St. Clair

When
May 30, 9:38 PM CST
Where
St. Clair County, 4 mi W of Belleville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.520, -90.054

Hail, St. Clair

When
May 30, 9:43 PM CST
Where
St. Clair County, 1 mi W of Belleville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -89.999

Hail, St. Clair

When
May 30, 9:43 PM CST
Where
St. Clair County, Swansea
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.530, -90.030

Hail, St. Clair

When
May 30, 9:44 PM CST
Where
St. Clair County, Belleville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.520, -89.980

Amateur radio spotters reported hail from nickel to quarter size at Route 13 and 159.

Hail, St. Clair

When
May 30, 9:45 PM CST
Where
St. Clair County, 2 mi E of Belleville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.520, -89.943

Amateur radio spotters reported hail up to golfball size.

Hail, St. Clair

When
May 30, 9:47 PM CST
Where
St. Clair County, 3 mi SE of Belleville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.489, -89.941

Hail, St. Clair

When
May 30, 9:47 PM CST
Where
St. Clair County, Shiloh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -89.900

Thunderstorm Wind, St. Clair

When
May 30, 9:50 PM CST
Where
St. Clair County, Belleville
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.520, -89.980

Amateur radio spotters reported a four inch diameter tree limb down on Centerville Ave.

Hail, St. Clair

When
May 30, 9:51 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -89.850

Thunderstorm Wind, St. Clair

When
May 30, 9:55 PM CST
Where
St. Clair County, Mascoutah
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.500, -89.800

The local 911 center reported many tree limbs down on streets in Mascoutah. Minor roof damage was also reported.

Hail, St. Clair

When
May 30, 9:55 PM CST
Where
St. Clair County, 3 mi S of Mascoutah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.457, -89.800

Hail, St. Clair

When
May 30, 9:56 PM CST
Where
St. Clair County, Mascoutah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -89.800

Thunderstorm Wind, Clinton

When
May 30, 10:00 PM CST
Where
Clinton County, New Baden
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.530, -89.700

Amateur radio spotters reported a power pole down just south of New Baden on Route 160.

Flash Flood, Madison

When
May 30, 10:00 PM CST to May 31, 1:00 AM CST
Where
Madison County, Godfrey to East Alton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.950, -90.180

Heavy rain caused localized flash flodding in Northeast Madison County. Highway 140 in Bethalto near the intersection South Prairie Road has to be closed.

Hail, Clinton

When
May 30, 10:01 PM CST
Where
Clinton County, New Baden
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -89.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104138, 104140, 104838, 104142, 104144, 104846, 104147, 104150, 104152, 104153, 104154, 104155, 104156, 105595, 104158, 104160, 104162, 104163, 104165, 104167, 104169, 104170, 104172, 104175, 104176, 104179, 104180, 104181, 104184, 105594, 104185.